Major depressive disorder with psychotic features induced by interferon-alpha treatment for hepatitis C in a polydrug abuser
MetadataShow full item record
Infectious diseases, especially hepatitis C, are prevalent among drug abusers. Interferon-alpha (IFN-alpha) is the pharmacological treatment of choice for this condition. Patients being treated with IFN-alpha can be expected to experience such psychiatric side-effects as development of depression, mania, irritability, changes in personality, hallucinations or delirium. In addition, certain patients are considered to be at greater risk of developing neuropsychiatric side-effects. Individuals meeting the following criteria are particularly vulnerable: over 40 years of age; having central nervous system abnormalities; a previous neurological or psychiatric history; a past familial psychiatric history; use of narcotics or having alcohol or substance use disorders; being HIV-positive; coadministration of other cytokines; receiving high doses of IFN-alpha (> 6 million units). We report the case of a 29-year-old patient with chronic non-active hepatitis C, a previous psychiatric history of polydrug abuse (cannabis, heroin and illegal use of the psychotropic drug biperiden) and anxiety disorder. Two weeks after the initiation of IFN-alpha treatment, he developed fatigue, sleeplessness and persecutory delusions. The patient responded partially to the discontinuation of the IFN-alpha treatment. Due to the presence of three risk factors in this patient, he was considered to belong to the group of patients being 'at high risk' of developing neuropsychiatric side-effects. This is the first case report of major depressive disorder with psychotic features in such a 'high-risk patient' This case report may prompt other research by showing the importance of the close monitoring, and the prevention of the progression of IFN-alpha-related psychiatric disorders in 'at high-risk patient'.